Jump to content
ClusterBusters
Sign in to follow this  
EyecePick

Allergy to triptans?

Recommended Posts

I use 3mg of sumatriptan (Zembrace) as an abortive medication. Although the side effects have always been ugly- anxiety, chest pain, shortness of breath, and that terrible feeling of blood vessels constricting... tonight for the first time I had an immediate side effect of itching. While itchiness is not a true allergic reaction, I'm worried I'm developing an allergy to my only effective abortive med. My boyfriend is a physician luckily, and he scanned me top to bottom and only noticed maybe 2 hives. but no airway occlusion, no signs or symptoms of anaphylaxis. Has anyone else developed a sensitivity to sumatriptan? TIA

 

 

Share this post


Link to post
Share on other sites

I am allergic to Imitrex. I took the shots for years and had no idea that the resulting eyelid swelling/pins-and-needles feeling, throat swelling, and skin/scalp burning sensations (esp touching water, for some reason) were a concern. (The last one is apparently not an anaphylaxis thing, but a mild reaction.) I just hadn't mentioned this to my migraine doctors, figuring that was normal. I had the reactions to a slightly lesser extent with the imitrex pills. Eventually, someone asked and I was told to never take it again. I just got lucky, I'm told, that I never had a full-blown reaction.

After that, I took maxalt for 10+ years with only the burning thing and now frova (for the last 5 with the same) and Zomig (tbd). So long story short, while purely anecdotal, not all triptans are the same. You can be allergic to one, but not necessarily to all.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×